A “super healthy” equestrian star who was hospitalised with blood clots has blamed it on the Pfizer vaccine. Officials haven’t confirmed her claims.
However, authorities have not confirmed her condition is connected to the Pfizer shot – which to date has not been linked to blood clotting issues as a known side effect in Australia – with NSW Health urging the public to “use credible sources of information”.
Cienna Knowles from the NSW Central Coast shared her experience in a series of viral social media posts, writing that she “never wanted” the Covid-19 vaccine as she was scared of side effects, but ultimately got it to keep her job.
The 19-year-old, who has more than 30,000 followers across Instagram and TikTok, said she fell ill after receiving her second Pfizer dose last Thursday.
She was taken to Gosford Hospital where scans discovered blood clots in her legs, stomach and lungs.
“Crazy how quickly I went from a super healthy 19-year-old kid who’s never had any form of health issues ever – working a full-time job, training and riding horses every day – to having it all taken away from me after my second Pfizer vaccination,” Ms Knowles wrote on Facebook over the weekend.
“My lungs are full of blood clots and heart’s under stress.
“My new normal [is] now having a pulmonologist doctor, cardiologist doctor, blood tests, full-body scans, ultrasounds on my heart and lungs. Over a vaccination I got to do the right thing and I never wanted to get because I was genuinely scared of running the risk.
“I wish I had never gotten it and I could have my healthy body back.”
On Monday she wrote on Instagram that the clots in her lungs were the equivalent of “having broken ribs” and made it painful to breathe.
“As part of my treatment for my recovery I am now medicated and never have been in my life, as a result of these I have internal bleeding and nose bleeds as one of the side effects of my medications along with a line of other things I choose to keep private,” she wrote.
She shared a side-by-side image of her before and after in her hospital bed.
“Crazy to think to the left pic I was turfing with my family riding horses and the next pic is me just after my vaccination,” she wrote.
Ms Knowles said she would be seeing doctors and specialists “for a minimum of six to 12 months” and had been informed “to not ride my horses, my motorbikes and train – everything I am”.
In another post, a TikTok video from her hospital bed, she said she was “now on a long road to recovery” and could face “some life-changing things”.
“I also do have loads of side effects I’m choosing to keep personal,” she said. “I’m struggling to come to terms with what’s been taken away from me and my new normal.”
On Monday she shared an update on Facebook from her mother Rebecca Donnelly, who said her daughter had been diagnosed with portal vein thrombosis (PVT).
PVT is a blood clot of the portal vein, which allows blood to flow from the intestines to the liver.
Ms Donnelly claimed in the post that it was “confirmed last night she has PVT caused by Pfizer” and that it was “the first case they have seen” as blood clotting is normally a side effect associated with AstraZeneca vaccine.
Health officials have not confirmed Ms Donnelly’s claims.
NSW Health said it does not discuss individual cases.
“However, NSW Health is urging people to use trusted and credible sources of information to inform them about the most up-to-date Covid-19 information in NSW,” a spokesman said.
“We continue to encourage everyone to get vaccinated. The Covid-19 vaccines available in Australia are safe and very effective at reducing the risk of serious illness and death. Please access Covid-19 health advice and information from NSW Health and the Australian government.”
The Therapeutic Goods Administration, which collects and investigates reports of adverse vaccine reactions, declined to comment.
The TGA releases a weekly update each Thursday. A spokeswoman for the TGA would not confirm whether it had received an adverse event report matching the description of Ms Knowles’ case.
On its website, the TGA stresses that “suspected adverse events reported to the TGA are often not caused by the vaccines”.
To date, there have been nine confirmed deaths linked to blood clotting disorders from the AstraZeneca vaccine, and no deaths linked to the Pfizer vaccine.
The TGA does not report any known blood clotting side effects linked to Pfizer.
The most common serious side effects of the Pfizer vaccine are myocarditis and pericarditis, or inflammation of the heart and the membrane around the heart.
As of October 17, the TGA had received 312 reports of suspected myocarditis alone or in combination with pericarditis, and 836 reports of suspected pericarditis alone linked to Pfizer.
There have been 156 total cases of blood clots with low blood platelets, also known as thrombosis with thrombocytopenia syndrome (TTS), linked to AstraZeneca.
Approximately 19.6 million doses of Pfizer, 12.6 million doses of AstraZeneca and 397,000 doses of Moderna have been administered in Australia as of October 17.
According to the TGA, the protective benefits of vaccines against Covid-19 “far outweigh the potential risks”.
Ms Knowles and Ms Donnelly have been approached for comment.